Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 81, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 21, 2008, 4:02 PM CDT for 4 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2008, 4:02 PM CDT (21:02 UTC)
- Expired
- Aug 21, 2008, 4:40 PM CDT
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leake County, MS, Neshoba County, MS, Newton County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 75 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 212102 FFWJAN MSC079-099-101-123-212300- /O.NEW.KJAN.FF.W.0081.080821T2102Z-080821T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 402 PM CDT THU AUG 21 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... LEAKE COUNTY IN CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF EDINBURG... SCOTT COUNTY IN CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF HARPERVILLE... NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF PHILADELPHIA... NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF PROSPECT... * UNTIL 600 PM CDT * AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWDVILLE...NESHOBA...DIXON...MADDEN AND PEARL RIVER ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA IN A HSORT AMOUNT OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS AND COUNTRY ROADS. LAT...LON 3284 8948 3283 8908 3238 8907 3239 8950 $$ BANNAN
2 follow-up statements
000 WGUS74 KJAN 212104 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 404 PM CDT THU AUG 21 2008 MSC079-099-101-123-212300- /O.CON.KJAN.FF.W.0081.000000T0000Z-080821T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEWTON MS-SCOTT MS-LEAKE MS-NESHOBA MS- 404 PM CDT THU AUG 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NESHOBA...LEAKE...SCOTT AND NEWTON COUNTIES... AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWDVILLE... NESHOBA...DIXON...MADDEN...EDINBURG...PHILADELPHIA AND PEARL RIVER ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA IN A VERY SHORT AMOUNT OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS AND COUNTRY ROADS. LAT...LON 3284 8948 3283 8908 3238 8907 3239 8950 $$ BANNAN
000 WGUS74 KJAN 212140 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 440 PM CDT THU AUG 21 2008 MSC079-099-101-123-212150- /O.CAN.KJAN.FF.W.0081.000000T0000Z-080821T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEWTON MS-SCOTT MS-LEAKE MS-NESHOBA MS- 440 PM CDT THU AUG 21 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NESHOBA...LEAKE... SCOTT AND NEWTON COUNTIES... THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAS WEAKENED CONSIDERABLY AND NO LONGER POSE A FLASH FLOOD THREAT. LAT...LON 3284 8948 3283 8908 3238 8907 3239 8950 $$ BANNAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:46 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 21, 2:46 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 246 PM CDT THU AUG 21 2008 .SHORT TERM...WATER VAPOR IMAGERY THIS AFTERNOON SHOWS THE UPPER LOW LIFTING NORTH INTO THE MID MISSISSIPPI VALLEY REGION. TROPICAL STORM FAY IS ALSO SPINNING OVER THE NORTHEAST COAST OF FL. RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF THE ARKLAMISS REGION. THIS IS EXPECTED TO CONTINUE INTO THE EVENING HOURS. ACTIVITY IS EXPECTED TO DIE DOWN AFTER SUNSET. WITH THE UPPER LOW DRIFTING TO THE NORTH...THE AREA WILL BE LOSING ANY FORCING MECHANISM. SO AS HEATING DIES DOWN ACTIVITY SHOULD BEGIN TO DIE DOWN AS WELL. THIS WILL LEAVE FOR A QUIET NIGHT WITH LESS CLOUD COVER OVER THE AREA THAN WE HAVE SEEN IN PREVIOUS NIGHTS. THE UPPER TROUGH WILL CONTINUE TO LIFT NORTH FOR FRIDAY AND INTO SATURDAY. THIS WILL ALLOW FOR DECREASING RAIN CHANCES OVER THE CWFA FOR THE NEXT COUPLE OF DAYS. THERE WILL STILL BE PLENTY OF MOISTURE LINGERING OVER THE AREA...WHICH WILL STILL ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY OVER THE NORTHWESTERN PORTIONS OF THE CWFA IN THE AFTERNOONS AND EVENINGS. OVERALL THROUGH THE NEXT COUPLE OF DAYS DO NOT ANTICIPATE MUCH OF A RISK FOR STRONG/SEVERE STORMS. CAN NOT RULE OUT THE POSSIBILITY OF ONE OR TWO STORMS TO BECOME STRONG EACH AFTERNOON...BUT THE RISK SHOULD NOT BE HIGH ENOUGH TO MENTION IN THE AFTERNOON HWO. WITH SUCH A MOIST AIRMASS IN PLACE OVER THE REGION THERE WILL CONTINUE TO BE THE POSSIBILITY FOR HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT DEVELOP. HIGH TEMPERATURES ON FRIDAY SHOULD BE A LITTLE WARMER THAN WE HAVE SEEN EARLIER THIS WEEK. WITH THE UPPER LOW LIFTING NORTH A BIT...THERE WILL BE LESS CLOUD COVER TO KEEP TEMPERATURES DOWN. THIS WILL ESPECIALLY BE TRUE OVER THE EASTERN HALF OF THE CWFA. TEMPERATURES ON FRIDAY SHOULD BE ABLE TO REACH THE LOWER 90S OVER MOST OF THE AREA. LOW TEMPERATURES SHOULD TYPICALLY BE IN THE LOWER 70S OVER THE NEXT COUPLE OF NIGHTS. FOR SATURDAY AND SUNDAY THE EASTERN HALF OF THE CWFA SHOULD BEGIN TO SEE INCREASED CLOUD COVER AND POSSIBLY SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AS THE OUTSKIRTS OF FAY REACHES THIS AREA. THIS SHOULD LIMIT TEMPERATURES FROM RISING TOO MUCH THOSE AFTERNOONS...ESPECIALLY ON SUNDAY. OVERALL HAVE REMAINED WITH GUI THROUGH THE NEXT FEW DAYS FOR TEMPERATURES. THE BIG STORY FOR THE FORECAST WILL BE WHAT HAPPENS WITH TROPICAL STORM FAY. THE LATEST FORECAST TRACK FROM THE HURRICANE CENTER BRINGS FAY SKIRTING ACROSS THE FL PANHANDLE COAST AND INTO SOUTHEASTERN MISSISSIPPI AS A DEPRESSION. OBVIOUSLY IF THIS TRACK IS SHIFTED AT ALL OVER THE GULF THINGS COULD BE A LITTLE DIFFERENT REGARDING THE STRENGTH. BUT REGARDLESS...FAY COULD PRESENT A HEAVY RAIN POTENTIAL FOR AT LEAST SOUTHEASTERN COUNTIES FOR THE LATE WEEKEND INTO EARLY NEXT WEEK TIME FRAME. /14/ .LONG TERM...BY SUNDAY MORNING THERE IS CONSIDERABLE DIFFERENCE IN THE MODELS WITH THE POSITION AND STRENGTH OF THE CENTER OF FAY. BOTH GFS AND ECMWF BEGIN TO PIVOT THE REMNANTS OF FAY BACK TO THE EAST NORTHEAST FROM SOUTHERN MISSISSIPPI ON MONDAY. THE ECMWF IS FASTER AND FARTHER NORTH OVER ALABAMA TUESDAY THAN THE GFS BUT...EITHER SCENARIO WOULD RESULT IN DRIER AIR BACK OVER OUR CWFA FROM THE WEST BY WEDNESDAY. THE MAIN CONCERN WITH FAY THIS MORNING FOR OUR AREA IS THE POTENTIAL RAINFALL OVER OUR SOUTHEAST. CONSIDERING THE MOIST SOILS ALREADY OVER THE AREA FLASH FLOOD WATCHES MAY BE NEEDED IN THE SOUTH BY THIS WEEKEND. /22/ && .AVIATION...SOME SCATTERED TO BROKEN MID TO HIGH CEILINGS WAS OBSERVED ACROSS THE REGION. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MUCH OF THE REGION THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...ESPECIALLY AT SITES LOCATED ALONG AND WEST OF INTERSTATE 55...KJAN...KGLH...AND KGWO. CEILINGS AND VISIBILITIES WILL BRIEFLY BE REDUCED TO MVFR/IFR FLIGHT CATEGORIES AT SITES WHERE CONVECTION IS OBSERVED. SOME PATCHY FOG WILL BE POSSIBLE AT MOST LOCATIONS ON FRIDAY MORNING...WHICH COULD BRIEFLY LEAD TO MVFR VISIBILITIES AT MOST SITES...EXCEPT AT HBG WHERE SOME IFR CEILINGS AND VISIBILITIES IS EXPECTED AFTER 09Z. ANY FOG THAT DEVELOPS IN THE MORNING...SHOULD DISSIPATE BY 14Z...WHICH WILL BRING VFR CONDITIONS AREA WIDE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 91 71 88 / 23 34 30 56 MERIDIAN 70 90 70 86 / 21 18 34 62 VICKSBURG 71 91 71 89 / 23 44 24 51 HATTIESBURG 71 93 72 88 / 22 27 25 49 NATCHEZ 71 90 70 88 / 24 41 22 52 GREENVILLE 70 90 70 89 / 31 51 34 50 GREENWOOD 70 90 70 89 / 31 44 40 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 14/17/22
Hazardous weather outlook, Aug 21, 1:40 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 140 PM CDT THU AUG 21 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>049-053-054- 059>062-221830- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN- 140 PM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS FOR THIS AFTERNOON INTO EARLY THIS EVENING. THE COMBINATION OF AN UPPER LEVEL LOW MOVING NORTHEAST OUT OF THE SOUTHERN PLAINS AND INTO THE MID MISSISSIPPI RIVER VALLEY...AND A VERY MOIST AIRMASS IN PLACE ACROSS THE REGION...WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE OUTLOOK AREA. SOME OF THE ACTIVITY THAT DEVELOPS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL THAT COULD LEAD TO THE PONDING OF WATER ON AREA ROADS...AS WELL AS IN LOW LYING AREAS AND IN AREAS WHERE DRAINAGE IS POOR. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. MSZ050>052-055>058-063>066-072>074-221830- SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 140 PM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF EAST AND SOUTHEAST MISSISSIPPI FOR THIS AFTERNOON INTO EARLY THIS EVENING. THE COMBINATION OF AN UPPER LEVEL LOW MOVING NORTHEAST OUT OF THE SOUTHERN PLAINS AND INTO THE MID MISSISSIPPI RIVER VALLEY...AND A VERY MOIST AIRMASS IN PLACE ACROSS THE REGION...WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE OUTLOOK AREA. SOME OF THE ACTIVITY THAT DEVELOPS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL THAT COULD LEAD TO THE PONDING OF WATER ON AREA ROADS...AS WELL AS IN LOW LYING AREAS AND IN AREAS WHERE DRAINAGE IS POOR. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY PERIODS OF VERY HEAVY RAINFALL LEADING TO THE PONDING OF WATER ON ROADS...LOW LYING AREAS AND AREAS OF POOR DRAINAGE WILL BE POSSIBLE OVER SOUTHEAST MISSISSIPPI SUNDAY. THE REMNANTS OF TROPICAL STORM FAY IS EXPECTED TO MOVE INTO SOUTHEAST MISSISSIPPI EARLY SUNDAY MORNING. THIS MAY LEAD TO SEVERAL PERIODS OF VERY HEAVY RAINFALL FOR LONG DURATIONS OVER THE SAME AREAS SUNDAY INTO SUNDAY NIGHT. LIGHTER RAINFALL IS EXPECTED MONDAY AND NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17
In the hours before
Special weather statement, Aug 21, 1:33 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 133 PM CDT THU AUG 21 2008 MSZ032-033-211920- OKTIBBEHA MS-CHOCTAW MS- 133 PM CDT THU AUG 21 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF REFORM...MOVING NORTHEAST AT 12 MPH. THE STORM WILL REMAIN OVER RURAL CHOCTAW AND OKTIBBEHA COUNTIES. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHEASTERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Aug 21, 3:30 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT THU AUG 21 2008 MSZ044-045-212115- LEAKE MS-NESHOBA MS- 330 PM CDT THU AUG 21 2008 ...STRONG THUNDERSTORM NEAR THE NESHOBA AND LEAKE COUNTY BORDER... A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED 3 MILES NORTH OF DIXON AT 330 PM CDT AND WAS PRETTY MUCH STATIONARY. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS COULD QUICKLY ADD UP TO OVER AN INCH. PEOPLE IN CENTRAL NESHOBA AND EASTERN LEAKE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BANNAN
Special weather statement, Aug 21, 3:44 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 344 PM CDT THU AUG 21 2008 MSZ050-051-212130- NEWTON MS-SCOTT MS- 344 PM CDT THU AUG 21 2008 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER NORTHERN NEWTON COUNTY AT 344 PM CDT...AND WAS NEARLY STATIONARY. THESE STORMS WILL SLOWLY BUILD WEST INTO SCOTT COUNTY AS WELL. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 TO 50 MPH...AS WELL AS VERY HEAVY RAIN ALONG AND CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORMS COULD DROP A QUICK ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...WHICH MAY LEAD TO PROBLEMS WITH PONDING WATER. PEOPLE IN EASTERN SCOTT AND NEWTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.